Reversible panhypogammaglobulinemia associated with phenytoin treatment

Scand J Infect Dis. 2002;34(10):785-7. doi: 10.1080/00365540260348662.

Abstract

We report the case of a 24-y-old woman who presented with repeated episodes of otitis due to panhypogammaglobulinemia and low levels of mature CD19 + B cells (84 cells/microl) associated with phenytoin treatment. Lymphocyte subpopulations and immunoglobulin levels need to be monitored if symptoms indicating immunodeficiency occur after the initiation of this treatment.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Agammaglobulinemia / chemically induced*
  • Agammaglobulinemia / physiopathology
  • Anticonvulsants / adverse effects*
  • Anticonvulsants / therapeutic use
  • Epilepsy / diagnosis
  • Epilepsy / drug therapy*
  • Female
  • Follow-Up Studies
  • Headache / diagnosis
  • Headache / drug therapy
  • Humans
  • Immunoglobulin A / analysis
  • Otitis Media / etiology
  • Otitis Media / physiopathology
  • Phenytoin / adverse effects*
  • Phenytoin / therapeutic use
  • Risk Assessment
  • Severity of Illness Index

Substances

  • Anticonvulsants
  • Immunoglobulin A
  • Phenytoin